Back to Search Start Over

Species diversity patterns of marine plankton and benthos in Chinese bays: Baseline prior to large-scale development.

Authors :
Weiwei Yu
Bin Chen
Ricci, Paolo F.
Luoping Zhang
Jianguo Du
Zhiyuan Ma
Source :
Journal of Marine Research. Jan-Mar2015, Vol. 73 Issue 1/2, p1-15. 15p.
Publication Year :
2015

Abstract

More than 28,000 marine species have been recorded in China, which accounts for approximately 10% of all marine organisms in the world and plays a potentially important role in protecting global marine biodiversity. However, knowledge of marine biodiversity patterns in China is limited, and in particular, no comparative diversity analysis has been carried out for Chinese bays. In this study, national-scale species diversity patterns of coastal bays were examined on the basis of investigations for approximately 81 bays throughout the entire Chinese coastline in the 1980s and the early 1990s, revealing the baseline of diversity patterns prior to large-scale development. Diversity patterns found for coastal bays in China in this study include the following: (1) species richness of benthic macrofauna was larger than that of phytoplankton or zooplankton; (2) spatially, species richness in the subtropical zone was significantly greater than that in the temperate zone; (3) species richness and bay area were significantly correlated and followed power law relationships; and (4) there were significantly positive correlations of species richness among phytoplankton, zooplankton, and benthic macrofauna. The species diversity patterns of marine benthos and plankton for coastal bays in China, in some ways, coincided with general terrestrial patterns. This is the first study to examine national-scale species diversity patterns of coastal bays in China. The findings provide new insights to conservation biology in the marine environment and also are fundamental for future studies of biodiversity and the impact of development on biodiversity. [ABSTRACT FROM AUTHOR]

Details

Language :
English
ISSN :
00222402
Volume :
73
Issue :
1/2
Database :
Academic Search Index
Journal :
Journal of Marine Research
Publication Type :
Periodical
Accession number :
110676120
Full Text :
https://doi.org/10.1357/002224015815782652